Alert archive / Florida / Heat Advisories in 2021

Heat Advisory 3, NWS Miami, FL

August 21, 2021Glades County, Florida

NWS Miami, FL issued this heat advisory at Aug 21, 2021, 2:44 AM EDT for Glades County, Florida. It took effect at Aug 21, 2021, 11:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2021, 2:44 AM EDT (06:44 UTC)
In effect from
Aug 21, 2021, 11:00 AM EDT
Expired
Aug 21, 2021, 5:00 PM EDT
In force
6 hr
Issued by
NWS Miami, FL

County Glades County, FL

The radar

The Melbourne radar (KMLB), 139 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 6.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS72 KMFL 210644
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
244 AM EDT Sat Aug 21 2021

FLZ063-212100-
/O.NEW.KMFL.HT.Y.0003.210821T1500Z-210821T2100Z/
Glades-
Including the cities of Palmdale and Moore Haven
244 AM EDT Sat Aug 21 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON...

* WHAT...Heat index values up to 109 expected.

* WHERE...Glades County.

* WHEN...From 11 AM this morning to 5 PM EDT this afternoon.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Frye
1 follow-up statement
234 
WWUS72 KMFL 211350
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
950 AM EDT Sat Aug 21 2021

FLZ063-212100-
/O.CON.KMFL.HT.Y.0003.210821T1500Z-210821T2100Z/
Glades-
Including the cities of Palmdale and Moore Haven
950 AM EDT Sat Aug 21 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Heat index values up to 109 expected.

* WHERE...Glades County.

* WHEN...From 11 AM this morning to 5 PM EDT this afternoon.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this heat advisory went out at Aug 21, 2:37 AM EDT, 7 minutes earlier.

Area forecast discussion, Aug 21, 2:37 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
237 AM EDT Sat Aug 21 2021

.SHORT TERM (Now through Sunday)...

Overall, the "drier" trend will continue through today and into
tonight. The subsidence/drying aloft should keep diurnally driven
convection in check again today expect perhaps offshore during the
overnight where the best boundary layer moisture manifests as well
as during the late afternoon along boundary mergers in the interior
and especially closer to Lake OKeechobee region. Otherwise, the
primary story today will likely be continued hot August weather. In
fact, heat advisory criteria is fairly close up in Glades County
this afternoon.

The second half of the weekend becomes slightly more interesting.
Drier air aloft will continue to spread over the region. This will
help lapse rates steepen on Sunday. Additionally, the GFS and NAM
disagree a bit on boundary layer moisture, which will have an impact
on instability. The GFS bringing dew points into the middle 60s via
mixing seems to be underdone given 1) being late August/wet season
and 2) the likelihood of evapotranspiration. Although some mixing
will occur those elements along with low level moisture advection
with a light to moderate east-southeast flow will help maintain the
boundary layer moisture effectively. This would mean the GFS
dropping dew points across the Everglades into the middle 60s and
limiting instability values would be a bit too optimistic.

All that in mind, think instability values will be there for a
stronger updraft or two. With the upper levels cooling slightly as a
weak inverted trough from the tropical moves over, a strong storm
with small hail and gusty winds wouldn't be impossible. The only
cause for pause would be just how dry will the mid levels be in
limiting updraft/vertical growth making the overall potential rather
conditional. Regardless, a modest uptick in convection coverage is
favored across the interior and perhaps even Gulf coast on Sunday.

.LONG TERM (Sunday Night through Friday)...

Medium-range model guidance depicts a fairly complex synoptic
pattern developing across the region during the extended forecast
period, and overall forecast confidence is limited at this time.
The NASA/GMAO Dust Aerosol Optical Thickness model shows a Saharan
Air Layer (SAL) overspreading South Florida through the weekend,
and potentially interacting with multiple features: (1) an
amplifying eastern CONUS trough and associated band of moisture,
(2) the northern branch of a tropical wave which should pass to
the south of the area, (3) an inverted mid/upper-level trough
approaching from the western Atlantic waters.

While the enhanced mid-level dry air overspreading the region
(associated with the SAL) should principally limit shower and
thunderstorm activity, the above mentioned features (and related
moisture/ascent) could complicate this -- allowing for at least
isolated to scattered shower and thunderstorm development within an
environment characterized by steep mid-level lapse rates (7-8 C/km
at times) accompanying the SAL. While uncertain, this could support
the development of a few strong thunderstorms during peak heating
each day through around Wednesday -- depending on how the
aforementioned features phase with the elevated plume of dry/well-
mixed air and associated steep lapse rates.

Due to the forecast complexities mentioned above and substantial
differences amongst the global model solutions, the official
forecast remains based on the National Blend of Models -- which
depicts near-normal to slightly below average rain/thunderstorm
chances, and slightly above average temperatures across the area
through the extended period. With persistent easterly flow, any
showers and thunderstorms that are able to develop should become
focused over the interior and western portions of South Florida each
afternoon.

&&

.AVIATION(06Z TAFS)...

VFR conditions through the cycle. Winds will increase a bit, but
remain mainly light out of the east or southeast this afternoon.
APF is the exception with more of a southerly or southwesterly
wind behind the Gulf breeze. Here there could also be a shower or
possibly a T'storm. The confidence doesn't support VCTS at the
moment, but this could change in later updates.

&&

.MARINE...

Mostly favorable marine conditions through the period. Some
northerly swell from Henri may linger today, but the more impactful
swell will remain north of our region. Diurnally driven convection
will be possible through the period, very similar to a typical
summer pattern. Locally higher seas and gusty winds will be possible
in the strongest convection, especially later in the period.

&&

.BEACHES...

The threat of rip currents will continue for the Palm Beaches this
weekend and possibly extend further south along most Atlantic
beaches by early next week as the easterly wind regime continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            92  80  92  80 /  20  20  30  10
West Kendall     93  77  93  78 /  20  20  30  20
Opa-Locka        93  79  93  79 /  20  20  30  10
Homestead        91  78  91  78 /  10  20  30  10
Fort Lauderdale  92  80  91  81 /  20  20  30  10
N Ft Lauderdale  92  80  91  81 /  20  20  30  10
Pembroke Pines   92  78  91  79 /  20  20  30  10
West Palm Beach  93  78  92  79 /  20  10  30  10
Boca Raton       92  80  91  80 /  20  20  30  10
Naples           91  77  92  78 /  20  20  40  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Today through Sunday and Aviation/Marine...Frye
Sunday Night through Friday...Weinman

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Aug 20, 3:28 PM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
328 PM EDT Fri Aug 20 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
211200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
328 PM EDT Fri Aug 20 2021

...Moderate Risk of Rip Currents Along The Palm Beaches...
...Heat Index Values at or Above 105 Degrees Across Interior...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Isolated showers and thunderstorms are possible,
mainly over interior South Florida and the Gulf Coast region.
Primary threat would be lightning and brief heavy rainfall.

Rip Currents: A moderate rip current risk continues along the
Palm beaches.

Temperatures: Heat indices in the low to mid 100s are forecast for
portions of South Florida with the highest values across interior
South Florida.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered thunderstorms, heat indices in the lower to mid
100s, and rip currents are the main hazards through the weekend into
next week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Nearby

Heat Advisories in Florida, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.